Maryland, 2009

Cold in Maryland, December 11, 2009

December 11, 2009 · NWS PBZ · 1 event in 1 county or zone

Arctic air behind a strong storm system brought wind chill values to between 10 and 15 below zero to the higher elevations of western Pennsylvania, northern West Virginia, and Garrett county Maryland.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Arctic air behind a strong storm system brought wind chill values to between 10 and 15 below zero to the higher elevations of western Pennsylvania, northern West Virginia, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 10, 8:36 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 10, 8:36 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 PM EST THU DEC 10 2009

.SYNOPSIS...
AS HIGH PRESSURE BEGINS TO BUILDS IN FOR THE FIRST HALF OF THE WEEKEND...A
COLD NIGHT IS IN STORE FOR TONIGHT. A LOW PRESSURE SYSTEM WILL
BRING A WINTRY MIX OF PRECIPITATION TO THE REGION SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
SNOW SHOWERS AND CLOUDS WILL CONTINUE TO DIMINISH EARLY TONIGHT OVER
THE SOUTHERN THREE QUARTERS OF THE CWA...AS A HIGH PRESSURE RIDGE
BEGINS TO BUILD IN. LAKE ENHANCEMENT WILL KEEP SNOW SHOWERS GOING
NORTH. A FAIRLY TIGHT PRESSURE GRADIENT SHOULD KEEP WINDS UP
OVERNIGHT. THE GUSTY WINDS COUPLED WITH CONTINUED CAA AND
CLEARING...WILL LEAD TO SUB ZERO WIND CHILLS WITH WIND CHILLS
FALLING UNDER 10 BELOW FOR AN ADVISORY IN THE RIDGES WHERE WINDS
WILL BE STRONGER OVERNIGHT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
WHILE HIGH PRESSURE BUILDING IN WILL PROVIDE SOME SUNSHINE SOUTH
FRIDAY...THE TURN IN THE FLOW WILL LEAD TO AN INCREASE IN CLOUD
COVER NORTH...WITH LAKE EFFECT SNOW SHOWERS. AS THE FLOW RELAXES AND
TURNS MORE WEST TO SOUTHWEST FRIDAY NIGHT INTO SATURDAY...THE
REMAINING SNOW SHOWERS AND CLOUDS WILL DISSIPATE NORTH...WITH
MAINLY CLEAR SKIES EXPECTED SOUTH.

THE TIMING OF THE ARRIVAL OF PRECIP SUNDAY MORNING AHEAD OF THE
LOW PRESSURE SYSTEM WILL BE CRITICAL IN THE PRECIP TYPE FORECAST. THE
CURRENT FORECAST TIMING WITH THE WAA ALOFT AND COOL SURFACE
TEMPS...SUGGESTS A WINTRY MIX OF FREEZING RAIN/SNOW POSSIBLE AT
THE ONSET FOR A FEW HOURS...BEFORE MOST OF THE CWA CHANGES OVER TO
RAIN BY SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A COLD FRONT IS PROGGED TO APPROACH THE AREA SUNDAY NIGHT...SWEEPING
ACROSS THE AREA MONDAY/MONDAY NIGHT. WILL RAISE POPS SOME...WITH
MID RANGE CHANCE POPS AREA WIDE. WILL ALSO INCREASE HIGH TEMPS
MONDAY IN WARMER AIR IN ADVANCE OF THE FRONT...WITH 50S POSSIBLE
SOUTH OF PIT. COLDER AIR/TROUGHINESS WILL PREVAIL FOR TUESDAY
THROUGH THURSDAY WITH CHANCES OF SNOW SHOWERS.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
AS LOW PRESSURE MOVES FURTHER TO THE NORTHEAST AND SURFACE HIGH
BUILDS IN...EXPECT VFR STRATOCUMULUS CEILINGS TO BECOME SCATTERED
OVERNIGHT IN THE SOUTH. OVER NORTHWEST PA...SCATTERED SNOW
SHOWERS WILL PERSIST OVERNIGHT WITH OCCASIONAL MVFR RESTRICTIONS.
COVERAGE OF SNOW SHOWERS SHOULD DIMINISH FRIDAY MORNING. PRESSURE
GRADIENT WILL MAINTAIN WEST WINDS IN THE 15-30 KT RANGE THROUGH
THE TAF PERIOD.

VFR CONDITIONS WILL WORK ACROSS ALL AREAS FRIDAY AS HIGH PRESSURE
BUILDS OVER THE REGION...CONTINUING THROUGH SATURDAY. RESTRICTIONS
WILL PREVAIL SUNDAY THROUGH EARLY NEXT WEEK...AS THE NEXT SYSTEM
AFFECTS THE AREA...WITH SOME POTENTIAL FOR MIXED WINTRY
PRECIPITATION SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST FRIDAY
     FOR MDZ001.
OH...NONE.
PA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST FRIDAY
     FOR PAZ009-015-016-022-023-030-032.
WV...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST FRIDAY
     FOR WVZ023-041.

&&
Hazardous weather outlook, Dec 10, 2:50 PM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST THU DEC 10 2009

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-022-112000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
250 PM EST THU DEC 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR A PERIOD OF FREEZING RAIN SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-112000-
GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-
FAYETTE-PRESTON-TUCKER-
250 PM EST THU DEC 10 2009

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

THERE IS A CHANCE FOR A PERIOD OF FREEZING RAIN SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 10, 7:37 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
737 PM EST THU DEC 10 2009

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-022-110845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY...
FRANKLIN...SUGARCREEK...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...
BEAVER...PITTSBURGH METRO AREA...WASHINGTON...CANONSBURG...
DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...
WAYNESBURG...FAIRDALE...TORONTO...WEIRTON...WHEELING...
MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...MORGANTOWN
737 PM EST THU DEC 10 2009

...WIND CHILLS BELOW ZERO FRIDAY MORNING...

LOW TEMPERATURES NEAR 10 ABOVE OR THE HIGH SINGLE DIGITS WILL
COMBINE WITH WEST WINDS TO PRODUCE WIND CHILL VALUES BELOW ZERO
LATER THURSDAY NIGHT AND EARLY FRIDAY MORNING. TEMPERATURES WILL
RECOVER BY MID MORNING FRIDAY WITH WINDS SLOWLY DIMINISHING DURING
THE DAY.

TAKE PRECAUTIONS IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU
WEAR A HAT AND GLOVES.

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Garrett

When
December 11, 12:00 AM EST to 9:00 AM EST
Where
Garrett forecast zone
Reported by
AWOS

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206566.